Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Great Falls, MT

June 18, 2022Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 18, 2022, 2:24 PM MDT for Glacier County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 2:24 PM MDT (20:24 UTC)
Expired
Jun 18, 2022, 3:00 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 191 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-651 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS55 KTFX 182024
SVRTFX
MTC035-182100-
/O.NEW.KTFX.SV.W.0013.220618T2024Z-220618T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
224 PM MDT Sat Jun 18 2022

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Glacier County in north central Montana...

* Until 300 PM MDT.

* At 223 PM MDT, a severe thunderstorm was located 22 miles north of
  North Browning, or 28 miles northwest of Cut Bank, moving north at
  35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4899 11260 4878 11270 4877 11292 4900 11309
TIME...MOT...LOC 2023Z 178DEG 31KT 4888 11284 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brusda
1 follow-up statement
208 
WWUS55 KTFX 182050
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
250 PM MDT Sat Jun 18 2022

MTC035-182100-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-220618T2100Z/
Glacier MT-
250 PM MDT Sat Jun 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GLACIER COUNTY
WILL EXPIRE AT 300 PM MDT...
        
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

LAT...LON 4899 11260 4878 11270 4877 11292 4900 11309
TIME...MOT...LOC 2050Z 178DEG 31KT 4909 11285 

$$

Brusda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Sat Jun 18 2022

.SYNOPSIS...
Showers and thunderstorms will move through North Central MT this
evening, while a steady rain is forecast to develop on Sunday
evening and then continue on Monday over much of Central MT.
Afternoon temperatures will be cool on Monday, but expect near
normal temperatures by mid week.

&&

.DISCUSSION...
Tonight through Monday night...With a strong upper level
disturbance moving northeastward through Central MT this evening,
expect thunderstorms, some severe, to accompany this disturbance.
Thus a severe thunderstorm watch is in effect until early this
evening over a good portion of North Central MT. Scattered
showers/thunderstorms continue through Sunday, with the
precipitation becoming more stratiform by Sunday evening. A
widespread rainfall continues to be likely over much of Central MT
from Sunday evening through Monday. The airmass will be cold
enough that snow will be likely in the mountains of Southwest MT.
At this time, most of the snow accumulations will be above 8000
feet, thus no winter highlights are planned for this area at this
time. Afternoon temperatures will be well below normal on Monday.

Tuesday through Saturday...Expect drier and warmer conditions to
develop, as weak upper level ridging develops over Monday. The
chances for precipitation will be decreasing on Tuesday as the
drier/warmer air moves in. At this point, afternoon temperatures
are forecast to be about 5 degrees above normal for a few days
late this week, but it should not be as hot as this past Friday.
Brusda

&&

.AVIATION...
1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period)

VFR conditions are expected, however an area of
showers/thunderstorms will affect much of North Central MT this
afternoon/evening. Some storms will be severe, with the main threat
being gusty winds and large hail. The storms diminish overnight, but
scattered showers will continue through Sunday morning. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
The main concern with any thunderstorm tonight could produce
isolated areas of heavy rainfall.

For Sunday/Monday...the forecast models continue to prog over 1
inch of rainfall over much of Central MT. At this time, there is
about a 60 percent chance of the rainfall being this heavy over
the Plains, so some adjustments to the amounts/locations are
likely over the next day.

There is a small potential the Battle Creek and Gallatin River
near Logan could go above flood stage by Tuesday, thus a flood
highlight might be needed in the next day or two. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  68  47  58 /  60  70  60  70
CTB  49  66  47  60 /  60  50  50  80
HLN  56  67  49  58 /  50  80  70  70
BZN  51  70  45  58 /  30  80  80  80
WYS  41  63  36  51 /  30  50  60  80
DLN  47  63  41  54 /  30  80  80  70
HVR  56  73  52  63 /  50  60  60  80
LWT  53  68  46  59 /  60  80  80  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 18, 10:15 AM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 ESE BROWNING         48.48N 112.81W
06/17/2022  E1.25 INCH       GLACIER            MT   PUBLIC

&&
Special weather statement, Jun 18, 12:57 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1257 PM MDT Sat Jun 18 2022

MTZ048-181930-
Southern Rocky Mountain Front MT-
1257 PM MDT Sat Jun 18 2022

...Strong thunderstorm will impact portions of northwestern Lewis
and Clark and western Teton Counties through 130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking strong thunderstorms
northwest of Augusta, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendroy, Nilan Reservoir, Pishkun Reservoir and Bynum.

This includes Highway 89 between mile markers 52 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.

&&

LAT...LON 4795 11292 4798 11288 4801 11289 4804 11295
      4806 11294 4808 11299 4813 11299 4812 11221
      4740 11247 4741 11284 4795 11301
TIME...MOT...LOC 1855Z 185DEG 35KT 4768 11263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG
Local storm report, Jun 18, 1:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 W CUT BANK           48.60N 112.61W
06/17/2022  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            ONE INCH HAIL FALLING ON FRIDAY EVENING.

&&

BRUSDA
Special weather statement, Jun 18, 1:15 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022

MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022

..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.

This includes the following highways...
 Highway 2 between mile markers 213 and 249.
 Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG
Special weather statement, Jun 18, 2:15 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
215 PM MDT Sat Jun 18 2022

MTZ010-182045-
Eastern Glacier MT-
215 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of northeastern Glacier
County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of North Browning, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4871 11274 4880 11297 4900 11284 4900 11241
TIME...MOT...LOC 2014Z 181DEG 32KT 4884 11281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brusda
Special weather statement, Jun 18, 2:21 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sat Jun 18 2022

MTZ048-182045-
Southern Rocky Mountain Front MT-
221 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of north central Lewis
and Clark and south central Teton Counties through 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 30 miles southwest of Choteau, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Augusta, Nilan Reservoir and Pishkun Reservoir.

This includes Highway 287 between mile markers 33 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.

&&

LAT...LON 4734 11241 4743 11258 4776 11244 4760 11214
TIME...MOT...LOC 2021Z 211DEG 27KT 4742 11245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:18 PM MDTSpecial Weather StatementTFXGlacier27 min
Jun 17, 6:34 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera45 min
Jun 17, 7:02 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole43 min
Jun 17, 7:46 PM MDTSpecial Weather StatementTFXToole29 min
Jun 17, 9:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 18, 1:03 AM MDTSpecial Weather StatementTFXGlacier27 min
Jun 18, 1:14 AM MDTSevere Thunderstorm WarningTFXGlacier31 min
Jun 18, 4:17 AM MDTSpecial Weather StatementTFXGlacier28 min
Jun 18, 4:41 AM MDTSpecial Weather StatementTFXGlacier34 min
Jun 18, 12:57 PM MDTSpecial Weather StatementTFXTeton33 min
Jun 18, 1:15 PM MDTSpecial Weather StatementTFXGlacier30 min
Jun 18, 1:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark48 min
Jun 18, 1:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark47 min
Jun 18, 1:39 PM MDTSevere Thunderstorm WarningTFXLewis and Clark36 min
Jun 18, 1:54 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton8 min
Jun 18, 2:03 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Lewis and Clark, Teton42 min
Jun 18, 2:15 PM MDTSpecial Weather StatementTFXGlacier30 min
Jun 18, 2:21 PM MDTSpecial Weather StatementTFXTeton24 min
Jun 18, 2:30 PM MDTSpecial Weather StatementTFXPondera30 min
Jun 18, 2:31 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Lewis and Clark, Teton44 min
Jun 18, 2:36 PM MDTSevere Thunderstorm WarningTFXPondera, Teton39 min
Jun 18, 2:59 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Teton46 min
Jun 18, 3:15 PM MDTSpecial Weather StatementTFXPondera30 min
Jun 18, 3:18 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 18, 3:28 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Pondera, Teton47 min
Jun 18, 3:44 PM MDTSpecial Weather StatementTFXToole31 min
Jun 18, 3:56 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXChouteau, Hill, Liberty49 min
Jun 18, 4:01 PM MDTSpecial Weather StatementTFXToole59 min
Jun 18, 4:28 PM MDTSpecial Weather StatementTFXLiberty32 min
Jun 18, 4:42 PM MDTSpecial Weather StatementTFXHill33 min
Jun 18, 4:59 PM MDTSpecial Weather StatementTFXHill, Liberty31 min
Jun 18, 5:18 PM MDTSpecial Weather StatementTFXHill27 min
Jun 18, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.